Michigan, 2016

Winter Weather in Michigan, January 9 to 11, 2016

January 9 to 11, 2016 · NWS MQT · 4 events in 4 counties and zones

A passing low pressure system and ensuing cold air behind it moved across the Upper Great Lakes and brought moderate snow and lake effect snow to portions of west and central Upper Michigan from the 9th into 11th.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A passing low pressure system and ensuing cold air behind it moved across the Upper Great Lakes and brought moderate snow and lake effect snow to portions of west and central Upper Michigan from the 9th into 11th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jan 9, 5:45 AM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Jan 9, 5:45 AM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
645 AM EST SAT JAN 9 2016

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 407 AM EST SAT JAN 9 2016

MUCH COLDER AIR WILL BEGIN SURGING INTO THE AREA TODAY AND LEAD TO
BELOW NORMAL TEMPERATURES (WITH LAKE EFFECT SNOW) THROUGH AT LEAST
THE MIDDLE OF THE UPCOMING WORK WEEK. THE COLD AIR IS NOW STARTING
TO MOVE INTO THE WESTERN U.P. (RAP ANALYSIS SHOWING 850MB TEMPS
AROUND -7C AND -12C UPSTREAM IN THE MINNESOTA ARROWHEAD) AND THAT
WILL CONTINUE ACROSS THE AREA TODAY. BEFORE THAT OCCURS...A SURFACE
LOW IS CURRENTLY LOCATED OVER THE EASTERN U.P. AND IS CONTINUING TO
PRODUCE PRECIPITATION AS A SHORTWAVE LIFTS NORTHEAST THROUGH THE
AREA. WHILE MUCH OF THE PRECIPITATION OVER THE EASTERN U.P. FELL AS
RAIN THROUGH THE EVENING...HAVE BEEN SEEING A TRANSITION TO SNOW NOW
AS THE COLDER AIR IS STARTING TO WORK INTO THAT AREA (3AM METARS
SHOW KISQ IS THE ONLY SITE HANGING ON TO RAIN). EVENING SHIFT
FOLLOWED THE WETBULB0 HEIGHTS FROM THE RAP FOR THE RAIN/SNOW
TRANSITION AND THAT STILL SEEMS REASONABLE WITH THE LATEST RUNS.
HAVE FOLLOWED THAT WHICH TRANSITIONS THE LINGERING PRECIPITATION
OVER THE EAST TO SNOW BY THROUGH 5-6AM. OVER THE WEST HALF...HAVE
SEEN A LITTLE BIT OF A LULL (LIGHT SNOW FARTHER TO THE SOUTHWEST IN
SOUTHWESTERN WISCONSIN TIED WITH BETTER MOISTURE AND TRAILING COLD
FRONT)...BUT WITH THE COLDER AIR MOVING INTO THE AREA...VISIBILITIES
STARTED TO FALL WITH SNOW AT KIWD/KCMX AROUND 1AM AND HAVE BEEN
BOUNCING THROUGH THE NIGHT (LIKELY MORE TIED WITH THE LIGHT SNOW
SHOWERS MOVING IN FROM WISCONSIN THAN PURE LAKE EFFECT AT THIS
POINT). 3AM TEMPERATURES ARE STILL HOLDING ON TO THE LOWER 30S OVER
THE EASTERN 2/3RDS OF THE U.P. AND IN THE UPPER 20S TO THE WEST OF
THAT.

WITH THE COLDER AIR SURGING IN TODAY...EXPECT A TRANSITION TO PURE
LES THROUGH THE MORNING FOR THE NORTHERLY WIND SNOWBELTS BEFORE
GRADUALLY TRANSITIONING TO THE NORTHWEST WIND AREAS THROUGH THE
AFTERNOON. INVERSION HEIGHTS ARE FORECASTED TO BE AROUND 5KFT WHICH
IS SOMEWHAT LIMITING...BUT THE CLOUD WILL MOVE ENTIRELY WITHIN THE
DGZ THIS AFTERNOON AND WITH WINDS GENERALLY IN THE 15-25KT RANGE
THERE WON/T BE TOO MUCH FRACTURING. THUS...HAVE TRENDED SNOW RATIOS
UP INTO THE UPPER 20S AND WOULDN/T BE SURPRISED IF SOME LOCATIONS
END UP IN THE 30S TO 1 RANGE BASED OFF PAST SITUATIONS HERE AT OUR
OFFICE THAT HAVE YIELDED SNOW RATIOS AT OR EVEN ABOVE THOSE VALUES.
THE LOWER INVERSION HEIGHTS WILL LIKELY LIMIT THE OVERALL STRENGTH
OF THE LAKE EFFECT...BUT WITH RATIOS THAT HIGH STILL EXPECT
OCCASIONAL MODERATE SNOWFALL. HAVE SNOWFALL AMOUNTS OF 1 TO 4 INCHES
TODAY OVER THE FAVORED AREAS OVER THE FAR WESTERN U.P....WITH THE
GREATEST AMOUNTS OVER THE HIGHER TERRAIN OF GOGEBIC/ONTONAGON
COUNTIES. ONE OTHER LIMITING FACTOR FOR TODAY IS THAT THERE WILL BE
ENOUGH BACKING OF THE WINDS FROM NORTH-NORTHWEST TO NORTHWEST TODAY
TO MOVE THE BANDS AROUND ENOUGH TO LIMIT THE RESIDENCE TIME OF THE
STRONGER BANDS IN ANY ONE LOCATION. FARTHER TO THE EAST...EXPECT
SOME LAKE ENHANCEMENT NEAR LAKE SUPERIOR THROUGH THE DAY WITH THE
NORTH AND EVENTUALLY NORTHWEST WINDS...BUT INVERSION STRUGGLE TO
RISE MUCH ABOVE 4KFT WITH LESS FAVORABLE MOISTURE. THUS...DON/T
EXPECT MUCH MORE THAN A LIGHT DUSTING TO AN INCH OF SNOW TODAY THERE
AND EXPECT SCATTERED SNOW SHOWERS AND MAYBE A DUSTING OF SNOW FOR
THE REST OF THE U.P. AS THE COLD FRONT MOVES THROUGH AND THE SNOW
SHOWERS IN WISCONSIN SLIDE EAST-NORTHEAST THROUGH THE AREA. FINALLY
FOR TEMPERATURES...EXPECT STEADILY FALLING TEMPERATURES THROUGH THE
DAY...WITH VALUES AROUND SUNSET RANGING FROM THE MID TEENS OVER THE
WEST AND UPPER 20S OVER THE EAST.

FOR TONIGHT...EXPECT THE LAKE EFFECT TO CONTINUE FOR AREAS NEAR LAKE
SUPERIOR AS THE WINDS VEER BACK TO A MORE NORTHERLY DIRECTION IN
RESPONSE TO A SURFACE RIDGE TRYING TO NOSE INTO THE AREA AND A
SURFACE LOW LIFTING NORTH INTO THE LOWER GREAT LAKES. 850MB TEMPS
CONTINUE TO FALL THROUGH THE NIGHT (DOWN TO -21C OVER THE
WEST)...PUSHING THE CLOUD LAYER OUT OF THE DGZ. THAT WILL TRANSITION
THE SNOW FLAKE SIZE AND RATIOS DOWN THROUGH THE NIGHT. INVERSION
HEIGHTS STILL STAY IN THE 5-6KFT RANGE...SO STILL EXPECT LIGHT TO
OCCASIONALLY MODERATE LAKE EFFECT TO OCCUR AND HAVE ANOTHER 1-4
INCHES OF SNOW FOR THE SAME AREAS OUT WEST. THE EAST WILL SEE A
COMBINATION OF TWO FEATURES FOR TONIGHT. FIRST...THE AREA WILL BE
BRUSHED BY SNOW ASSOCIATED WITH THE SURFACE LOW LIFTING NORTHEAST
THROUGH THE EASTERN GREAT LAKES. THE HEAVIEST SNOW WILL OCCUR JUST
TO THE SOUTHEAST OF THE AREA...BUT COULD SEE A LIGHT DUSTING OVER
SOUTHERN SCHOOLCRAFT AND SOUTHERN LUCE COUNTIES. THEN FOR THE LAKE
EFFECT AREAS CLOSER TO LAKE SUPERIOR...THINK THINGS WILL INTENSIFY
THROUGH THE NIGHT AS THE COLDER AIR FINALLY ARRIVES...RAISING
INVERSION HEIGHTS TO 5-6KFT AND PUTS THE CLOUD WITHIN THE DGZ.
EXPECT SNOWFALL AMOUNTS TO BE SIMILAR TO OUT WEST IN THE FAVORED
TIME COINCIDING WITH THE CLOUD IN THE DGZ WITH 1 TO 3 INCHES OF
SNOW. WHILE WINDS WILL BE PICKING UP OVER THE EAST...THINK THE AREA
WILL NEED SOME TIME TO ACCUMULATE SNOW (AFTER THE RAIN THIS EVENING)
BEFORE THE BLOWING SNOW WILL REALLY PICKUP.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 349 AM EST SAT JAN 9 2016

MEDIUM/EXTENDED RANGE GUIDANCE CONTINUES TO INDICATE A HI AMPLITUDE
WRN NAMERICA UPR RDG/ERN TROF WL DOMINATE THE COMING WEEK...
RESULTING IN BLO NORMAL TO WELL BLO NORMAL TEMPS FOR UPR MI MOST OF
THE TIME. LES WL BE COMMON DURING MUCH OF THIS TIME AS THE COLD
ARCTIC AIR FLOWS OVER THE RELATIVELY WARM WATERS OF LK SUP.

SUN...SINCE SHRTWV LIFTING NEWD FM THE LOWER MS RIVER VALLEY TOWARD
THE UPR OH RIVER VALLY AT 12Z SUN IS FCST TO REMAIN OUT OF PHASE
WITH ARCTIC BRANCH TROF SHIFTING INTO THE WRN GREAT LKS...ASSOCIATED
SFC LO AND BULK OF DYNAMIC SUPPORT ASSOCIATED WITH THE SHRTWV/
DEEPER MSTR/HEAVIER PCPN ARE FCST TO REMAIN MAINLY TO THE E OF THE
CWA. HOWEVER...AS CYC NNW SLOWLY BACK NW FLOW DRAWS H85 TEMPS IN THE
-20C TO -23C RANGE INTO THE UPR LKS...WL FCST CATEGORICAL POPS FOR
LES IN THE FAVORED SN BELTS NEAR LK SUP. BUT THE INTENSITY OF THIS
LES WL BE LIMITED BY RATHER LO INVRN BASE FCST NEAR H85 AND INCRSGLY
POOR SN GROWTH ASSOCIATED WITH THE ARRIVAL OF THE VERY COLD AIR THAT
WL PUSH THE DGZ TO NEAR THE SFC. DOWNSLOPE NATURE OF THE BACKING
LLVL NW FLOW WL BRING DRY WX TO THE SCENTRAL. WITH THE INFLUX OF THE
ARCTIC AIR...MAX TEMPS ON SUN WL HOLD IN THE SINGLE DIGITS ABOVE 0F
OVER MUCH OF THE W HALF.

SUN NGT/MON...NW LLVL WINDS AT 00Z MON ARE FCST TO BACK SLOWLY AS
THE DEEPENING SFC LO EXITS TO THE NE THRU QUEBEC AND COLD SFC HI
PRES IN THE PLAINS SHIFTS INTO THE LOWER MS RIVER VALLEY IN ADVANCE
OF ANOTHER SHRTWV WITHIN THE NW FLOW ALF DIGGING SEWD TOWARD THE UPR
MS RIVER VALLEY. H85 TEMPS ARE FCST TO MODERATE A FEW DEGREES TO
-18C TO -21C. ALTHOUGH THE INCRSG H85 TEMPS WL ALLOW FOR BETTER SN
GROWTH...THE SHIFTING WINDS SHOULD TEND TO LIMIT BAND RESIDENCE
TIME/PURE LES ACCUMS. HOWEVER...THERE MAY BE SOME MDT LES OVER NRN
ONTONAGON/CENTRAL HOUGHTON COUNTY WHERE MORE PERSISTENT LLVL CNVGC
WL BE ENHANCED ALONG A LK INDUCED TROF THAT IS FCST BY MANY OF THE
MODELS TO CROSS THE CENTRAL KEWEENAW PENINSULA AND PERHAPS OVER THE
FAR E FM GRAND MARAIS TO WHITEFISH PT. VERY COLD AIR TO THE S OF
THIS TROF...WITH MIN TEMPS -5F TO PERHAPS -10F...WL ALSO ACCENTUATE
LAND BREEZE CNVGC. TENDED TO BUMP UP QPF OVER CONSENSUS FCST IN THIS
AREA...WHERE AN LES HEADLINE WL LIKELY BE NECESSARY. RIGHT NOW...
LOOKS LIKE WIND CHILLS WL NOT FALL TO ADVY CRITERIA /-25F/ AS WINDS
WL BE LIGHTER OVER THE INTERIOR W WHERE MIN TEMPS WL BE LOWEST.
ALTHOUGH H85 TEMPS WL BE A FEW DEGREES HIER ON MON THAN ON SUN...A
MORE W WIND COMPONENT THAT LIMITS LK SUP MODERATION SUGGESTS MAX
TEMPS WL BE NO WARMER AND PERHAPS EVEN COLDER ON MON THAN SUN. THIS
MORE BACKED FLOW WL KEEP MUCH OF THE CWA DRY TO THE S OF THE MORE
DOMINANT LES BAND THAT MAY IMPACT NRN ONTONAGON/CENTRAL HOUGHTON
COUNTY AND PERHAPS THE FAR E NEAR LK SUP.

MON NGT/TUE...MEDIUM RANGE GUIDANCE IS COMING INTO BETTER AGREEMENT
ON TIMING/TRACK OF CLIPPER TYPE SHRTWV FCST TO DIG OVER NRN MN BY
00Z TUE...OVER THE LOWER GREAT LKS AT 12Z TUE AND THEN OVER SE
ONTARIO LATE ON TUE. ALTHOUGH THE ACCOMPANYING SFC LO IS PROGGED TO
PASS TO THE S THRU WI AND LOWER MI...MODELS SHOW LLVL W FLOW ON MON
EVNG BECOMING SHARPLY CYC AND VEERING TO THE NNW ON TUE...WHICH IS
PROGGED TO ADVECT H85 TEMPS AS LO AS -22C TO -24C BACK OVER UPR MI
BY LATER ON TUE. SINCE THE DEEP LYR QVECTOR CNVGC IS PROGGED TO
IMPACT UPR MI TO THE N OF THE SHRTWV TRACK...GFS FCST SDNGS SHOW
DEEP MOISTENING DESPITE LACK OF MSTR INFLOW INTO THE AREA AHEAD OF
THE SHRTWV THAT WL LIMIT QPF AWAY FM LK SUP MOISTENING. BUT LOOKS
LIKE A HEADLINE LK ENHANCED EVENT MAY BE IN THE WORKS FOR LATE MON
NIGHT THRU MUCH OF TUE FOR THE FAVORED AREAS IMPACTED BY THE LES OFF
LK SUP. GUSTY WINDS AND INCRSGLY SMALL SN FLAKES ASSOCIATED WITH
DESCENDING DGZ MAY ALSO RESULT IN SOME VERY LO VSBYS.

EXTENDED...ON WED...WINDS WL BACK AGAIN TO A MORE W DIRECTION AS HI
PRES TRAILING THE DEPARTING CLIPPER SHRTWV SHIFTS FM THE NRN PLAINS
INTO THE OH RIVER VALLEY. WITH THE BACKING FLOW...THE PURE LES WL
BECOME MORE RESTRICTED TO THE KEWEENAW AND AREAS NEAR LK SUP FM
GRAND MARAIS TO WHITEFISH PT. SOME OF THE LONGER RANGE GUIDANCE
HINTS ANOTHER SHRTWV/SFC LO WL APRCH LATER WED/THU...WITH WAA BAND
OF SN ARRIVING TO THE N OF ASSOCIATED WARM FNT...FOLLOWED BY SOME
LES ON FRI AS A MORE MODERATELY COLD AIRMASS RETURNS. BUT EXPLICIT
MODELS SHOW CONSIDERABLE VARIABILITY DURING THIS LATE WEEK PERIOD...
SO DID NOT STRAY FM CONSENSUS FCST.
&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING)
ISSUED AT 644 AM EST SAT JAN 9 2016

COLD AIR MOVING INTO THE AREA TODAY WILL LEAD TO A PROLONGED PERIOD
OF LAKE EFFECT SNOW OVER UPPER MICHIGAN. THE LAKE EFFECT SNOW WILL
DEVELOP FROM WEST TO EAST THROUGH THE DAY...LEADING TO LOWERING
VISIBILITIES FROM MVFR TO IFR BY THIS AFTERNOON AND POSSIBLY
REACHING LIFR AT TIMES TONIGHT AT KCMX/KIWD. CEILINGS WILL REMAIN
FAIRLY STEADY IN THE BORDERLINE IFR/MVFR CATEGORY THIS MORNING
BEFORE SLOWLY RISING INTO THE MIDDLE OF THE MVFR RANGE TONIGHT.
MAY NEED TO ADD BLOWING SNOW FOR TONIGHT AS WINDS INCREASE...BUT
LATEST TRENDS IN THE MODELS HAVE WINDS LOWER THAN INITIALLY
EXPECTED.
&&

.MARINE...(FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 407 AM EST SAT JAN 9 2016

A BROAD SURFACE LOW OVER NORTHERN LAKE MICHIGAN WILL CONTINUE
NORTHEAST AND SLOWLY DISSIPATE TODAY WHILE A SECONDARY LOW TAKES
SHAPE IN THE SOUTHERN PLAINS. WINDS HAVE ALREADY SHIFTED TO THE
NORTHWEST OVER THE WESTERN HALF OF THE LAKE AND EXPECT THAT WIND
SHIFT TO SLIDE EAST ACROSS THE REST OF THE LAKE THROUGH THE MORNING
HOURS. AT THIS POINT...ONLY EXPECT WINDS UP TO 30KTS THROUGH THIS
EVENING...BUT AS THE SECONDARY LOW LIFTS NORTHEAST THROUGH THE
SOUTHEASTERN GREAT LAKES LATE TONIGHT AND SUNDAY MORNING...THE
GRADIENT BETWEEN THE LOW AND THE HIGH IN THE CENTRAL/NORTHERN
PLAINS WILL PRODUCE OCCASIONAL NORTHERLY GALES TO 35KTS OVER THE
EASTERN HALF OF LAKE SUPERIOR. WITH ONLY MARGINAL GALES
EXPECTED...WILL KEEP THE GALE WATCH IN PLACE AND ALLOW THE DAY
SHIFT ONE FINAL LOOK TO SEE IF THE MODELS CONTINUE TO TREND WINDS
DOWN. ALSO EXPECT A PERIOD OF FREEZING SPRAY AND MAY NEED A HEAVY
FREEZING SPRAY WARNING IF THE WINDS/WAVES STAY AT THE CURRENTLY
FORECASTED LEVELS. THE WINDS WILL QUICKLY DIMINISH SUNDAY NIGHT AS
THE LOW DEPARTS...BUT ANOTHER LOW WILL QUICKLY DROP SOUTHEAST ACROSS
THE UPPER GREAT LAKES MONDAY NIGHT AND BRING ANOTHER POTENTIAL FOR
NORTHERLY GALES TUESDAY INTO TUESDAY EVENING. BEHIND THE LOW...A
HIGH PRESSURE RIDGE WILL MOVE INTO THE AREA FOR WEDNESDAY AND
DIMINISH WINDS BELOW 25KTS.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
  GALE WATCH FROM LATE TONIGHT THROUGH LATE SUNDAY NIGHT FOR
     LSZ249>251-266-267.

LAKE MICHIGAN...
NONE.
&&

SHORT TERM...SRF
LONG TERM...KC
AVIATION...SRF
MARINE...SRF
Hazardous weather outlook, Jan 9, 3:56 AM CST, 5 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
456 AM EST SAT JAN 9 2016

MIZ001>007-009>014-084-085-101200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
456 AM EST SAT JAN 9 2016 /356 AM CST SAT JAN 9 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

EXPECT MODERATE LAKE EFFECT SNOWS TO DEVELOP OVER WESTERN UPPER
MICHIGAN TODAY AND CONTINUE TONIGHT...WITH ACCUMULATIONS UP TO
AROUND 6 INCHES FROM IRONWOOD TO ONTONAGON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MODERATE LAKE EFFECT SNOW SHOWERS IN THE NORTHWEST WIND SNOW BELTS
NEAR LAKE SUPERIOR ON SUNDAY WILL DRIFT INTO THE WEST WIND SNOW BELTS
BY MONDAY. THE COMBINATION OF FALLING AND BLOWING SNOW WHIPPED UP BY
WINDS GUSTING AS HIGH AS 30 TO 35 MPH ON SUNDAY MAY CAUSE REDUCED
VISIBILITY IN OPEN AREAS NEAR LAKE SUPERIOR.

WIND CHILLS ON MONDAY MORNING WILL FALL AS LOW AS 20 BELOW ZERO OVER
THE INTERIOR WEST HALF.

SOME MODERATE TO HEAVY LAKE ENHANCED SNOWS MAY FALL NEAR LAKE
SUPERIOR FROM LATE MONDAY NIGHT THROUGH TUESDAY...ESPECIALLY IN THE
NORTH TO NORTHWEST WIND SNOW BELTS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO SUBMIT SNOWFALL REPORTS. THE
PUBLIC MAY ALSO SUBMIT REPORTS ON OUR WEB PAGE OR THROUGH OUR
FACEBOOK AND TWITTER PAGES.

LSZ162-240>251-263>267-101200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
456 AM EST SAT JAN 9 2016 /356 AM CST SAT JAN 9 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

SOME NORTH GALE FORCE GUSTS TO 35 KNOTS WILL DEVELOP OVER PORTIONS
OF NORTH CENTRAL AND EASTERN LAKE SUPERIOR LATE TONIGHT. THERE MAY BE
SOME HEAVY FREEZING SPRAY OVER NORTH CENTRAL LAKE SUPERIOR LATE
TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NORTH TO NORTHWEST GALES TO 35 KNOTS AND HEAVY FREEZING SPRAY ARE
POSSIBLE SUNDAY INTO SUNDAY EVENING OVER PORTIONS OF THE EAST HALF
OF LAKE SUPERIOR. SEE THE LATEST OPEN WATERS FORECAST AND MARINE
WEATHER MESSAGE FOR COMPLETE DETAILS.

MORE NORTH TO NORTHWEST GALES TO 35 KNOTS ARE POSSIBLE ON TUESDAY
OVER PORTIONS OF THE EAST HALF OF LAKE SUPERIOR.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-101200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
456 AM EST SAT JAN 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NORTHWEST GALE FORCE GUSTS TO 35 KNOTS ARE POSSIBLE ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

KC

In the hours before

Local storm report, Jan 9, 7:24 AM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
824 AM EST SAT JAN 9 2016

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             2 NNW SNYDER LAKE       46.51N 85.96W
01/09/2016  M2.0 INCH        ALGER              MI   CO-OP OBSERVER

            24 HOUR SNOWFALL TOTAL. CO-OP OBSERVER
            STATION GRAND MARAIS 10S.

&&

NWS MARQUETTE MI
IRIS SYSTEM
Local storm report, Jan 9, 7:55 AM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
855 AM EST SAT JAN 9 2016

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 AM     SNOW             PAULDING                46.40N 89.18W
01/09/2016  M2.0 INCH        ONTONAGON          MI   CO-OP OBSERVER

            24 HOUR SNOWFALL TOTAL. CO-OP OBSERVER
            STATION PAULDING.

&&

NWS MARQUETTE MI
IRIS SYSTEM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather. Local standard time, as filed.

Winter Weather, Gogebic

When
January 9, 9:00 AM CST to 5:00 PM CST
Where
Gogebic forecast zone
Reported by
Social Media
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

Six inches of wet snow fell in approximately eight hours in the higher terrain east of Bessemer.

Winter Weather, Marquette

When
January 10, 1:30 AM EST to 12:00 PM EST
Where
Marquette forecast zone
Reported by
NWS Employee
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

An estimated five to six inches of snow fell in Marquette over approximately 14 hours.|Am estimated four inches of snow fell in six hours near Harvey.

Winter Weather, Alger

When
January 10, 6:00 AM EST to January 11, 6:00 AM EST
Where
Alger forecast zone
Reported by
COOP Observer
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

The observer ten miles south of Grand Marais measured 6.5 inches of lake effect snow in 24 hours.

Winter Weather, Luce

When
January 10, 7:00 AM EST to January 11, 7:00 AM EST
Where
Luce forecast zone
Reported by
COOP Observer
Coordinates
46.368, -85.509 (the zone’s center; the record gives no point)

The observer in Newberry measured 8.3 inches of lake effect snow in 24 hours.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2016Every state in 2016This day in weather historyWarnings in Michigan, January 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 615284, 615285, 615286, 615287.